Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 231, NWS Des Moines, IA

September 18, 2002Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 11:51 PM CDT for Poweshiek County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 11:51 PM CDT (04:51 UTC)
Expired
Sep 19, 2002, 12:30 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS53 KDMX 190451
SVRDSM
IAC157-190530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1148 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MONTEZUMA...OR ABOUT 41
  MILES NORTH OF OTTUMWA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DEEP RIVER AROUND 1155 PM AND
  NEAR GUERNSEY AROUND MIDNIGHT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM THURSDAY
MORNING FOR IOWA.

LAT...LON 4176 9256 4151 9257 4152 9231 4184 9232

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED SEP 18 2002

IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT.
OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM.  AMS OVER FA
APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON
VISIBLE SATELLITE IMAGERY.  IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY
OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN
AMOUNT OF SHEAR AND CAPE.  TO THE NORTH...CHANCE OF SEVERE WEATHER
BIG TIME SEVERE WEATHER APPEARS TO BE LESS.  WILL FORECAST SCT TSTMS
TONIGHT WITH SVR WORDING IN THE SOUTH.

UPPER PATTERN INTERESTING TO SAY THE LEAST.  NRN STREAM S/WV LIFTING
OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS
SUPPORTED BY IMPRESSIVE UPPER JET.  NRN S/WV SHUD BE ABLE TO PUSH
CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST
IN RESPONSE TO SRN S/WV.  AVN QUICKER LIFTING THE SRN S/WV OUT THU
NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN
PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK
TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT.

EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END
PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS
NORTHWEST.

FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A
SECOND STRONGER FRONT SUNDAY NIGHT.  WILL FORECAST CHC OF SHOWERS
WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN
TUESDAY.  LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK.

.DSM...NONE
JOHNSON

In the hours before

Local storm report, Sep 18, 9:50 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    2 N ADAIR                 IA   1.75 INCH HAIL
09/18/02   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 10:44 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    6 W ORIENT                IA   .75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0802 PM    LINDEN                    IA   .75 INCH HAIL
09/18/02   DALLAS                         REPORTED BY STORM
                                          SPOTTER.

0810 PM    3 E ORIENT                IA   .75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0827 PM    1 W MURRAY                IA   .75 INCH HAIL
09/18/02   CLARKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 18, 10:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SW LENOX                IA   1 INCH HAIL
09/18/02   TAYLOR                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0705 PM    ADAIR                     IA   1.75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0715 PM    10 SW GREENFIELD          IA   .75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0715 PM    6 W ORIENT                IA   .75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0725 PM    KENT                      IA   .88 INCH HAIL
09/18/02   UNION                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    3 N GUTHRIE CENTER        IA   1.75 INCH HAIL
09/18/02   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.

0730 PM    3 N GUTHRIE CENTER        IA   1.75 INCH HAIL
09/18/02   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.

0750 PM    AFTON                     IA   1 INCH HAIL
09/18/02   UNION                          REPORTED BY STORM
                                          SPOTTER.

0758 PM    2 N ADAIR                 IA   1.75 INCH HAIL
09/18/02   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.

0802 PM    MURRAY                    IA   .88 INCH HAIL
09/18/02   CLARKE                         REPORTED BY STORM
                                          SPOTTER.

0802 PM    LINDEN                    IA   .75 INCH HAIL
09/18/02   DALLAS                         REPORTED BY STORM
                                          SPOTTER.

0810 PM    3 E ORIENT                IA   .75 INCH HAIL
09/18/02   ADAIR                          REPORTED BY STORM
                                          SPOTTER.

0827 PM    1 W MURRAY                IA   .75 INCH HAIL
09/18/02   CLARKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0834 PM    3 S NEW VIRGINIA          IA   1.75 INCH HAIL
09/18/02   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0836 PM    3 E LIBERTY CENTER        IA   .75 INCH HAIL
09/18/02   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0836 PM    LIBERTY                   IA   60 MPH TSTM GUST
09/18/02   CLARKE                         EVENT DURATION 2
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0905 PM    DALLAS                    IA   .88 INCH HAIL
09/18/02   MARION                         REPORTED BY MEDIA.

0905 PM    2 N OAKLEY                IA   60 MPH TSTM GUST
09/18/02   LUCAS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0907 PM    MELCHER                   IA   NON TSTM WINDS
09/18/02   MARION                         60 MPH NON TSTM WINDS.

0907 PM    MELCHER                   IA   60 MPH TSTM GUST
09/18/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 18, 10:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    ALLEMAN                   IA   60 MPH TSTM GUST
09/18/02   POLK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 18, 10:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    ELKHART                   IA   .88 INCH HAIL
09/18/02   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR. NEAR ELKHART
                                          EXIT ON I35.
Special weather statement, Sep 18, 11:47 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT WED SEP 18 2002

IAZ017-025>028-035>039-046>050-058>060-070>073-081>083-092>094-
190700-

SEVERE THUNDERSTORM WATCH #689 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

ADAIR...ADAMS...BLACK HAWK...BOONE...BREMER...BUTLER...CASS...
CERRO GORDO...CLARKE...DALLAS...DECATUR...FRANKLIN...
GREENE...GRUNDY...GUTHRIE...HAMILTON...HARDIN...MADISON...
MARSHALL...POLK...RINGGOLD...STORY...TAMA...TAYLOR...UNION...
WARREN...WEBSTER...AND WRIGHT

IAZ061-062-074-075-084>086-095>097-190700-

SEVERE THUNDERSTORM WATCH #689 REMAINS IN EFFECT UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...

  APPANOOSE             DAVIS                 JASPER
  LUCAS                 MAHASKA               MARION
  MONROE                POWESHIEK             WAPELLO
  WAYNE

THE WATCH WILL LIKELY BE CANCELLED BEFORE THE 200 AM EXPIRATION
TIME...BUT LARGE HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE
UNTIL AT LEAST MIDNIGHT.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:12 PM CDTSevere Thunderstorm WarningDMXRinggold, Union63 min
Sep 18, 7:15 PM CDTSevere Thunderstorm WarningDMXGuthrie60 min
Sep 18, 7:29 PM CDTTornado WarningDMXRinggold, Union46 min
Sep 18, 7:51 PM CDTSevere Thunderstorm WarningDMXGreene54 min
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningDMXDallas50 min
Sep 18, 7:58 PM CDTSevere Thunderstorm WarningDMXClarke47 min
Sep 18, 8:02 PM CDTSevere Thunderstorm WarningDMXAdair58 min
Sep 18, 8:12 PM CDTSevere Thunderstorm WarningDMXBoone63 min
Sep 18, 8:13 PM CDTTornado WarningDMXClarke47 min
Sep 18, 8:13 PM CDTTornado WarningDMXClarke47 min
Sep 18, 8:22 PM CDTSevere Thunderstorm WarningDMXWebster53 min
Sep 18, 8:26 PM CDTSevere Thunderstorm WarningDMXWarren34 min
Sep 18, 8:27 PM CDTSevere Thunderstorm WarningDMXWarren48 min
Sep 18, 8:29 PM CDTSevere Thunderstorm WarningDMXWarren46 min
Sep 18, 8:38 PM CDTSevere Thunderstorm WarningDMXLucas37 min
Sep 18, 8:45 PM CDTSevere Thunderstorm WarningDMXMadison60 min
Sep 18, 8:52 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe53 min
Sep 18, 9:00 PM CDTSevere Thunderstorm WarningDMXMarion45 min
Sep 18, 9:41 PM CDTSevere Thunderstorm WarningDMXFranklin64 min
Sep 18, 9:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion58 min
Sep 18, 10:27 PM CDTSevere Thunderstorm WarningDMXPolk33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.